Kansas, 2023

Hail in Kansas, April 15, 2023

April 15, 2023 · NWS SGF · 2 events in 1 county or zone

Thunderstorms developed along the Missouri and Kansas border during the afternoon. Before the storms moved into Missouri, hail up to the size of ping pong balls occurred in southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed along the Missouri and Kansas border during the afternoon. Before the storms moved into Missouri, hail up to the size of ping pong balls occurred in southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 11:20 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 15, 11:20 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1220 PM CDT Sat Apr 15 2023

Key Messages:

1. Weakening storm cluster getting into SE Kansas and western
Missouri early this morning. Severe weather is not expected, but
very small hail and brief gusty winds will still be possible.

2. Enhanced Risk for severe thunderstorms this afternoon into
evening. Hail to the size of baseballs and damaging wind gusts up
to 70 mph are the main threats.

3. Cool, dry and windy conditions Sunday with elevated to
significant fire danger, especially west of Springfield.
Additional elevated fire danger on Monday and Tuesday.

4. Slight Risk for severe storms next Thursday across southeast
Kansas and western Missouri.

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Sat Apr 15 2023

Now - This Morning:
Regional radar imagery shows a cluster of decaying thunderstorms
across east-central Kansas that have become established on an
outflow boundary from earlier convection. HREF guidance shows this
activity continuing to weaken with time as it moves eastwards into
portions of our SE Kansas and west-central Missouri counties
towards 5-7 AM this morning. No severe weather is expected with
this activity, but very small hail, brief gusty winds up to 30-40
mph and lightning will be the main concerns. This activity should
linger through mid morning across portions of west-central and
central Missouri.

Very mild low temperatures are in store for this morning given
low-level warm advection and moisture advection. Low temperatures
should range from the mid 50s over the eastern Ozarks to low 60s
along and west of the I-49 corridor.

Enhanced Risk for Severe Thunderstorms this Afternoon - Evening:
Confidence in seeing severe thunderstorms develop this afternoon
and move eastwards across the area into the first half of the
evening is high. While model soundings show a capping inversion
inhibiting convective development throughout the morning into
midday hours, upper-level height falls will begin to interact with
an approaching cold front moving into western portions of our CWA
all-the-while eroding the capping inversion. Model soundings still
differ slightly on exactly when this capping inversion erodes and
storms begin to initiate, but 00Z HREF and some 06Z hi-res
guidance paints a general window of 1-3 PM for storms beginning to
initiate along and just ahead of the cold front. The earlier end
of this window would have storms beginning to develop near the
I-49 corridor, while initiation in the later portion of the window
would be along or just west of the Highway 65 corridor. Model
consensus would then show rapid storm intensification as storms
begin to get east of Highway 65 and push eastwards across the
remainder of the area before exiting the eastern Missouri Ozarks
by around 8-9 PM.The 12z SGF sounding will help to clarify the
strength of the capping inversion and paint a clearer picture of
when storms would develop today.

With regards to storm mode and the expected severe weather
hazards, MLCAPE of 2000-2800 J/kg due to steep mid-level lapse
rates and 0-6 km bulk shear of around 35-40 knots would support
rapid development of supercell thunderstorms initially. The main
concern with these supercells would be significant hail to the
size of hen egg to baseballs in size (2-2.75") as supported by RAP
Large Hail Parameters of 8-12 in addition to damaging straight-
line winds. Several sounding analogs and CIPS analogs show matches
with other events in which very large hail and damaging wind
gusts have occurred.

As for the damaging straight-line wind threat, the supercells will
rapidly grow upscale into a broken line of thunderstorms (with
some embedded supercells) as storms move east of the Highway 65
corridor. This would favor the damaging wind gust threat
increasing to 70 mph given a favorable atmosphere for the
development of stronger outflows. The embedded supercells would
also still provide a lingering very large hail threat as storms
push eastwards into the eastern Missouri Ozarks.

The tornado threat looks lower, but not zero, during the afternoon
and evening with these storms. While low level shear will be
adequate for the development of low-level rotation, especially in
bowing segments as the storms grow into a broken line, low-level
storm relative helicity is relatively modest. The outflow from the
current overnight thunderstorms may set up over portions of the
area today, so where this outflow sets up could provide a
localized source for the development of low-level rotation (and
subsequent isolated tornado development) if any storms can become
anchored on this outflow for a given period of time.

Localized heavy rainfall rates will be possible in any of these
intense thunderstorms. However, given the limited residence time
of storms over any one location, no widespread flooding or flash
flooding concerns are expected. The 00Z HREF 24 hour Probability
Matched Mean shows the potential for a quick 0.75-1.5 inches of
rain on a localized basis over central Missouri and areas east of
the Highway 65 corridor, but more broad brushed forecast rainfall
amounts of less than 0.5 inches are expected along and west of
Highway 65.

Tonight:
Some lingering showers associated with the main upper-level
vorticity moving overhead will continue tonight into Sunday
morning. At the surface, gusty northwest winds will usher in much
cooler air behind the departing cold front, with temperatures
dropping through the 40s overnight and lows bottoming out around
40-45 degrees by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 412 AM CDT Sat Apr 15 2023

Sunday - Early Next Week:
Lingering showers during the morning on Sunday will exit central
Missouri during the afternoon, with cloud cover gradually
decreasing from southwest to northeast over the area from late
morning through the afternoon on the back side of the departing
surface low pressure. As a result, highs on Sunday will
predominately settle in the 50s across the area, though some low
60s are possible across SE Kansas and far southwest Missouri where
clouds will clear first. Sunday will be a very breezy day, with
northwest winds of 20-30 mph and gusts up to 35-45 mph as
highlighted by Bufkit Momentum transfer plots. These gusty winds
combined with rapidly drying surface dewpoints will lead to
minimum afternoon RH values of 25-35% over much of the area. Where
the strongest winds and low humidity line up along and west of the
Highway 65 corridor will see the potential for significant fire
weather conditions, with elevated fire weather conditions
elsewhere. Confidence is moderate regarding the potential need for
both a Wind Advisory and Red Flag Warning for portions of the area
on Sunday afternoon to early evening.

While the winds weaken slightly for Monday and Tuesday, shortwave
ridging will bring warmer temperatures in the mid 60s to mid 70s
on Monday and 70s on Tuesday into the area with the airmass still
remaining mostly dry. This would lead to additional elevated fire
danger concerns for Monday and Tuesday as well. Some pockets of
significant fire danger may even be possible again on Monday if
winds and gusts end up slightly higher than the current forecast.
There is a small set of ensemble models that break out some light
rain on Tuesday, but confidence is low in this scenario at the
moment and is reflected in PoPs of around or less than 20%.

Wednesday - Friday:
Ensemble clusters do show another upper-level trough approaching
the area in the Wednesday to Friday timeframe, however there is
still decent spread in the amplitude and timing of the trough and
associated surface features during this timeframe. Despite the
uncertainty, it does look like the best shower and thunderstorm
potential is centered around Thursday at the moment, which aligns
fairly well with the SPC's 15% severe thunderstorm risk outlook
for the SE Kansas and western Missouri portions of our area on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 15 2023

For the 18z TAFS, some radar echoes starting to develop out west
in the better CAPE and CU field. Should see convective initiation
within the next hour or 2 and then spreading east across the
remainder of the CWA through around 00z-01z. Have used a VCTS
wording in JLN as they will be right on the edge of convective
inititation, but will mainly be affecting the SGF/BBG locations
between 19z-22z. Will likely see some IFR conditions with the
convection and then again behind the front with a stratus deck.
Winds will become westerly to northwesterly behind the front and
remain gusty through the remainder of the period with some gusts
up to 25 kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:42 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
442 AM CDT Sat Apr 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
442 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Weakening showers and thunderstorms will move into southeast
Kansas and west central Missouri early this morning and into
central Missouri through mid-morning. Severe weather is not
expected with this round, but very small hail and brief gusty
winds are still possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The severe thunderstorms will develop this afternoon beginning as
far west as the Interstate 49 corridor, with higher confidence
along and east of the Highway 65 corridor. These storms will exit
the eastern Ozarks by mid evening.

The main threats with these storms will be very large hail up to
the size of baseballs and damaging wind gusts up to 70 mph. There
is a very low threat for isolated tornadoes. Some localized heavy
rainfall is also possible with these storms, but widespread
flooding is not expected.

Elevated to significant fire danger will develop across portions
of the area on Sunday, with elevated fire weather conditions
lingering into Monday and Tuesday. Wind gusts on Sunday could
reach up to 45 mph.

There is low potential for a few thunderstorms from Monday night
into Tuesday morning and again on Wednesday. There is then
increasing potential for thunderstorms from Wednesday night into
Thursday with another approaching storm system. There is a limited
risk for severe storms next Thursday across portions of the area.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening for
areas east of Interstate 49.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Apr 15, 6:30 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HAIL             1 SW OLD LINN CREEK     38.07N 92.75W
04/15/2023  E0.70 INCH       CAMDEN             MO   PUBLIC

            DIME SIZED HAIL LASTED FOR ABOUT 4 MINUTES.

&&

FEH
Special weather statement, Apr 15, 6:33 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
733 AM CDT Sat Apr 15 2023

MOZ069-070-081-151300-
Camden MO-Laclede MO-Pulaski MO-
733 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Laclede, northwestern Pulaski and southeastern Camden Counties
through 800 AM CDT...

At 733 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lebanon, Richland, Stoutland, Swedeborg, Ozark Springs, Sleeper,
Montreal and Wet Glaize.

This includes Interstate 44 between mile markers 124 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3802 9251 3802 9240 3786 9222 3763 9268
      3772 9276 3780 9277 3804 9253
TIME...MOT...LOC 1233Z 227DEG 29KT 3776 9268

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Hatch
Local storm report, Apr 15, 6:35 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HAIL             1 NNE OLD LINN CREEK    38.09N 92.73W
04/15/2023  U0.50 INCH       CAMDEN             MO   PUBLIC

            REPORT FROM MPING OF HALF INCH HAIL.

&&

FEH
Special weather statement, Apr 15, 7:27 AM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
827 AM CDT Sat Apr 15 2023

MOZ082-151400-
Texas MO-
827 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southern Texas
County through 900 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cabool, or 11 miles east of Mountain Grove, moving northeast at 25
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cabool, Houston, Raymondville, Yukon, Solo, Bucyrus, Simmons, Elk
Creek and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3706 9197 3706 9221 3714 9225 3748 9198
      3732 9171
TIME...MOT...LOC 1327Z 216DEG 23KT 3718 9207

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hatch
Local storm report, Apr 15, 7:57 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             4 N CAMDENTON           38.01N 92.75W
04/15/2023  E1.00 INCH       CAMDEN             MO   PUBLIC

            REPORT FROM FACEBOOK WITH PHOTO.

&&

RN
Special weather statement, Apr 15, 11:34 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
1234 PM CDT Sat Apr 15 2023

KSZ097-101-MOZ077-088-151815-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1234 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northern Cherokee,
southeastern Crawford, southwestern Barton and northwestern Jasper
Counties through 115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pittsburg, Prairie State Park, Frontenac, Columbus, Arma, Jasper,
Cherokee, Weir, Mulberry, Scammon, Chicopee, Nashville, Mindenmines,
Franklin, Asbury, West Mineral, Waco, Roseland, Burgess and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3708 9493 3721 9504 3761 9469 3733 9429
TIME...MOT...LOC 1734Z 231DEG 29KT 3718 9490

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crawford

When
April 15, 11:50 AM CST
Where
Crawford County, 1.3 mi ESE of Kirkwood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.360, -94.710

Quarter sized hail was reported.

Hail, Crawford

When
April 15, 12:05 PM CST
Where
Crawford County, 2.35 mi SSE of Pittsburg
Measured
1.5 in hail
Reported by
Public
Coordinates
37.390, -94.680

Ping pong ball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088963, 1088964.